It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Gallbladder Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 02-18-2012, 08:42 AM   #1
Newbie
(female)
 
Join Date: Feb 2012
Location: Greensboro, NC
Posts: 6
mimi350 HB User
Gallbladder pain after starting statin

Was wondering if anyone has experienced severe gallbladder pain after several weeks of starting on statin drug.

 
Sponsors Lightbulb
   
Old 02-18-2012, 07:27 PM   #2
Senior Member
(male)
 
Join Date: Jul 2007
Location: Northwest
Posts: 263
Collector167 HB UserCollector167 HB UserCollector167 HB UserCollector167 HB UserCollector167 HB UserCollector167 HB User
Re: Gallbladder pain after starting statin

It appears from my reading that statins may actually decrease the risk of gallbladder disease, as they lower the amount of cholesterol in circulation. Cholesterol is one of the components of gallstones.

That is not to say that in your individual case that there isn't a connection--for example people have reported general muscle soreness with statins and certainly the gallbladder contains muscle to cause it to contract when needed. Sometimes the supplement CoQ10 will help counteract muscle soreness.

Are you also on a fibrate like Zetia? Sometimes fibrates are given in combination with statins and they will apparently increase the risk of gallbladder problems.

There are other common drugs like PPI's (proton pump inhibitors), such as Prilosec that may cause the gallbladder contractions to weaken, leading to gallbladder disease.

I have no personal experience with statins, but maybe by bumping up your question, you will get a better answer.

 
Sponsors Lightbulb
   
Old 02-18-2012, 09:23 PM   #3
Newbie
(female)
 
Join Date: Feb 2012
Location: Greensboro, NC
Posts: 6
mimi350 HB User
Re: Gallbladder pain after starting statin

Let me give a little background info for my earlier post. I took Lipitor for approximately 10 years. During that period of time I experienced, what my dr. thought was acute gallbladder attacks. Pain under right rib cage, through to back which would peak quickly (minutes) to unbearable pain that seemed to fill my entire chest and last approximately 30 minutes and then start lessening and within an hour or two pain would entirely subside.

After numerous gallbladder xrays, scans, etc. and even one overnight stay in hospital no diagnosis of gallbladder stones. Also not heart related. Noone ever mentioned it might be statin, so I did not think drug induced. However, I also developed severe thigh pain, hip pain and leg weakness over those years. After Ortho doc found no cause for hip pain, leg weakness, etc. my pcp suggested we stop the statin and see what happened that was about 2 years ago.

I still have some hip pain and weakness which the doc was concerned about, but no more "gallbladder attacks" (which I still did not connect with statin meds).

One month ago new pcp wanted to try Crestor again. I was in agreement and started 10 mg of the meds. After a week, the "gallbladder pain" started again, but this time not acute but more constant, which surprised me because no doctor had ever suggested it could be caused by the statins. This is when I made the connection between statins and the "pain". I thought it was just my good fortune that I had not had a "gallbladder" attack in a while . I stopped the meds and pain has stopped. I need the meds for cholestrol but this has me puzzled. I am sure my pcp will not agree with me that this pain is caused by statins. Any thoughts on this???

 
Old 02-19-2012, 06:18 PM   #4
Senior Member
(male)
 
Join Date: Jul 2007
Location: Northwest
Posts: 263
Collector167 HB UserCollector167 HB UserCollector167 HB UserCollector167 HB UserCollector167 HB UserCollector167 HB User
Re: Gallbladder pain after starting statin

It certainly does sound like you are having issues with statins. Supposedly Crestor is better tolerated by most. Some doctors are blind to statin side effects, even though there are entire web sites filled with people who have had side effects.

I would ask your doctor for alternatives to statins, perhaps niacin, etc. Do not let the Dr. bully you into taking something that you know is causing you problems. Doctors are replaceable. I've fired a few in my day.

 
Closed Thread

Tags
crestor, statins



Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 08:15 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!